Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 150, NWS Fort Worth, TX

May 25, 2002Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 25, 2002, 2:50 AM CDT for Stephens County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2002, 2:50 AM CDT (07:50 UTC)
Expired
May 25, 2002, 3:50 AM CDT
In force
60 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Stephens County, TX

What was reported inside it

TimeReportWhereRemark
May 25, 3:25 AM CDTHail 1.75Hubbard Creek Lake, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 250750
SVRFTW
TXC429-250850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
250 AM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 350 AM CDT

* AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 17 MILES WEST OF BRECKENRIDGE...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
  EXTREME SOUTHWESTERN STEPHENS COUNTY AROUND 315 AM CDT

GOLFBALL TO TENNIS BALL SIZE HAIL...AND WIND GUSTS TO 60 MPH ARE 
LIKELY. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY 
FROM WINDOWS UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3291 9909 3253 9909 3251 9876 3275 9858

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:16 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 24, 11:16 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1116 PM CDT FRI MAY 24 2002

SHOWERS AND THUNDERSTORMS HAVE WEAKENED AND BECOME ELEVATED AS THEY
HAVE MOVED INTO THE CWA LATE THIS EVENING...SO I AM NOT EXPECTING
ANY SEVERE STORMS FOR TONIGHT. HOWEVER...WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT TO THE NORTHWEST AND ACTIVITY WINDING DOWN
FROM STEPHENVILLE TO NEAR GOLDTHWAITE...IT SEEMS LIKELY THAT SOME
SORT OF ACTIVITY WILL SLIDE THROUGH MUCH OF THE AREA TONIGHT.
THEREFORE...I UPPED POPS FOR TONIGHT. I ALSO FIDDLED WITH WINDS A
BIT FOR TOMORROW...AS IT LOOKS LIKE THE COLD FRONT MAY SQUEEK
THROUGH PART OF THE AREA.

.FWD...NONE.

30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:01 AM CDTSevere Thunderstorm WarningFWDWise44 min
May 25, 5:22 AM CDTSevere Thunderstorm WarningFWDEastland68 min
May 25, 6:28 AM CDTSevere Thunderstorm WarningFWDEastland42 min
May 25, 7:32 AM CDTSevere Thunderstorm WarningFWDComanche58 min
May 25, 9:36 AM CDTSevere Thunderstorm WarningFWDMills39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.